Home Forums Melanoma Diagnosis: Stage IV BRAF/MEK side effects

  • This topic is empty.
Viewing 15 posts - 1 through 15 (of 16 total)
  • Author
    Posts
  • #21795
    odonoghue80
    Participant

    Hi,

    I just started on the drugs combination Tafinlar and Mekinist (BRAF/MEK) today. I took Zelboraf for the last 13 months, and especially in the beginning, the side effects were very tough. However, once we ended up reducing my dosage the side effects were more tolerable.

    Now, my question is for those who have participated in the BRAF/MEK combo drugs, or those who are still on it, what side effects have you noticed?

    Any joint pain, aches and pains, flu like symptoms, loss of appetite, skin rashes, sun exposure problems (on Zelboraf I literally could not go in the sun for 5 minutes without a bad sun burn). What about chronic fatigue? Are these typical or not?

    If anybody can share their experiences would be helpful.

    Thanks,

    Shane

    side note: I’m grateful to have these options right now, but has anybody ever got off BRAF or BRAF/MEK drugs successfully?

    #63521
    MathewR
    Participant

    Shane, I’ve been on the GSK combo since August. My side effects have been few and manageable. Some periodic joint and foot pain. I believe that high fever is the big side effect to look out for.

    #63522
    Catherine Poole
    Keymaster

    Shane,

    You are not alone in this transition from zelboraf to the combo of mek/braf. As Mat mentioned, fevers seem to be the side effect most worrisome of the braf/mek. You can offset this with ibuprofen or similar drugs by using them in advance of symptoms. Be sure to discuss with your doctor. We have another combo on the horizon that apparently doesn’t have the fever issue but still in trial by Novartis. So still another option may coming around.

    #63523
    odonoghue80
    Participant

    Thanks for responding.

    #63524
    marta010
    Participant

    My husband has been on and off the dabrafenib/MEK combo for the past 5 months. His primary side effect has been the high fevers and random joint pain. Do the fevers generally subside after a time or should we expect this to continue? He was on the full dose of dabrafenib only for 3 months with no problems then added MEK. He immediately had issues with the combo and has been intermittently on full and half dose of dabrafenib. He was able to tolerate the half dose without issue but has recently been having fevers even on the lower dose. He was previously on Zelboraf for 9 months – had issues with joint pain that eventually subsided. Hoping that we can find a way to manage the combo side effects. Thanks.

    Ann

    #63525
    odonoghue80
    Participant

    Hi, thanks for the help.

    Just want to update my first week on BRAF/MEK combo on Tafinlar and Mekinist. I was hoping to just roll on to their combo like how Zelboraf was, unfortunately, that was not that case. Immediately I lost appetite, had very high fevers, and terrible chills. Nausea was very tough. I lost about 6 lbs already (I’m a thin dude already so this is concerning for me). I tried taking all the type of ibuprofen, Tylenol, Advil but didn’t really help.

    Then, yesterday afternoon, I had a seizure at home. (For others, please keep in my mind I have had a brain radiation already and a brain surgery before). So my docs have me holding the combo while recovering strength from all of the above.

    Just wanted to share those experiences because the chills and fever were/are very difficult.

    Of course if anybody has any thoughts on how to overcome those issues, I’m all ears.

    Thanks for all the support,

    Shane

    #63526
    Kay6789
    Participant

    Hi sorry just wrote a very long post and just lost it!, anyway just to say my husband situation is very similar to yours, recently had wbr and just had surgery and also on dabrafenib / trametinib combo (on compassionate use as we life in the uk) and had been on zelboraf for 16 months previously he is also suffering the sideffects you are experiencing with the nausea and loss of appetite being the worse, so he is on a 5 day break from combo so he can recover, hoping this is enough to then be able to get back on and let the drugs do their job with less side effects!…good luck with everything..xx

    #63527
    marta010
    Participant

    Shane – my husband was prescribed Indomethacin to help with the fever/chills. After a 5 day break, he just resumed taking Tafinlar two days ago and has not had any problems with the fevers/chills. We’re keeping our fingers crossed that this side effect will disappear and that he can re-add the MEK drug into the mix.

    Ann

    #63528
    odonoghue80
    Participant

    Thanks for the responses.

    Kay, has your husband respond to the BRAF/MEK in regard to his tumors or his disease burden? It seems that the side effects are certainly there, but is the BRAF/MEK actually shrinking the melanoma too?

    Ann, if you can let us know how your husband is doing to avoid the chills/fevers? Is the added medication preventing the chills? We’ll take any help we can get!

    Hope you all are doing well!

    Thanks,

    Shane

    #63529
    Kay6789
    Participant

    Hi Shane

    My husband stopped taking zelboraf a week before his wbr which was in nov for 5 days ,then he started the braf/mek 2days later he then had a ct scan of his body in dec which was stable, he then had a brain MRI in jan which showed 3 small mets were stable one of the bigger ones had shrunk by half and the other bigger one got bigger! So he had surgery to remove the larger one which was tested and the histology report came back and interestingly the tumour was dead! The surgeon said when he removed the tumour it was white and grey and that there was no black in it at all, so either the wbr had killed it or the brag/mek is doing its stuff? Next set of scans in about 4 weeks time so will know better then.

    He is on day 2 of not taking the combo and he feels a little better but still has no appetite, hoping it will come back in the next few days.

    Hope all goes well with you

    Kay

    #63530
    marta010
    Participant

    Hi Shane- my husband resumed taking Tafinlar last Wednesday and is also taking Indocin (Indomethican) and has not had any issues with the fever & chills. He started on half dose of the Tafinlar with the expectation that he will move to full dose after a few weeks. Also hope to have him resume taking the MEK drug once he is able to tolerate the full dose of Tafinlar. Good luck with your treatment.

    Ann

    #63531
    CraigG
    Participant

    I’ve been told not to touch Tylenol type products (liver), and to use Celebrex. It helps a lot with the low grade fevers, joint pain and headaches that I get. One a day works for me, but I try to take it when I need it, typically at pm/night to sleep a little better. My symptoms seem to come and go. Yeah yeah I wish they would just go.

    Take care, Craig

    #63532
    karenc
    Participant

    I have been on the BRAF/GSK trial for almost three years. Initially I was on a very strong dose but I would get high fevers and fatigue. My doctor had to keep lowering the doses after I would be on a short break from the drug. I was also prescribed a medryldose pack to help with the side effects. I have been on a low dose for over two years. I still get fevers, but not as high. My doctor will take me off the trial drugs for three days. He does not always prescribe the medryldose pack now. I also take Advil and Tylenol alternately. The side effects are very manageable and my scans have been clear! I hope you are just as successful!

    #63533
    odonoghue80
    Participant

    I appreciate all the responses. After my initial week or two on the BRAF/MEK combo was tough. But the last 5 days or so I have been feeling great! So I wanted to share that first. My drug for the BRAF part has changed from Zelboraf to Tafinlar. I have no physical pains like sore feet, no joint pains, etc, which is great and I’m thankful for.

    My next question related to the combo is the efficacy against melanoma. I have been on the combo now on and off for about two weeks. However, I can feel my tumors growing (I have about 7 subcutaneous nodules I can feel/see). I’m wondering for others how fast did your tumors change on the combo? For any those responders did it take long to shrink the tumors?

    I guess I’m nervous already because I’ve been on the combo for two weeks ish, but I’ve noticed any tumors getting smaller. Now I’m thinking about looking for next options already.

    Any input or thoughts are appreciated.

    Thanks,

    Shane

    #63534
    MathewR
    Participant

    Shane, when I started on the GSK combo, I had a heavy tumor burden internally–but only one 3-4cm subcut. The subcut began to shrink fairly quickly–within a few (say 3-5) days. That said, I also recall my doctor saying that just because the combo works on some tumors does not meant that it will work on all of them. Perhaps it is possible that the combo is working on your internal tumors. You did say that you feel better. When I started on the combo, I was very fatigued. Constant fevers, night sweats (from live tumors, etc.). Within a week, all of these symptoms were gone. Energy was back, etc. Here’s hoping that the combo is working for you.

Viewing 15 posts - 1 through 15 (of 16 total)
  • The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.